Wisconsin, 2021

Hail and Damaging Wind in Wisconsin, June 30, 2021

June 30, 2021 · NWS GRB · 2 events in 2 counties and zones

Isolated to scattered thunderstorms developed near an upper level trough tracking through the western Great Lakes during the late afternoon hours. The strongest storms produced wind damage and small hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Isolated to scattered thunderstorms developed near an upper level trough tracking through the western Great Lakes during the late afternoon hours. The strongest storms produced wind damage and small hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jun 30, 1:19 PM CST, 1 hour 56 minutes earlier.

Area forecast discussion, Jun 30, 1:19 PM CST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
219 PM CDT Wed Jun 30 2021

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Thursday
Issued at 215 PM CDT Wed Jun 30 2021

A cold front coincident with a mid level shortwave will continue
sinking south during the evening hours. This will cause the
current area of showers and thunderstorms to track through
central, northeast, and east-central Wisconsin. SBCAPE values are
generally 1000 to 1500 J/kg with bulk shear values around 30
knots. Therefore any storms that track through the region could be
strong to severe, with the strongest storms capabable of producing
hail up to one inch and gusty winds of 60 mph.

The threat for thunderstorms and severe weather will drop
precipitously this evening, especially around sunset, as the
SBCAPE wanes. Skies are expected to clear overnight, with drier
air and light winds allowing temperatures to fall into the lower
to middle 50s across the north, with lows around 60 across central
and east-central Wisconsin.

High pressure will build in across the western Great Lakes region
on Thursday, as northerly winds bring cooler and drier air in from
Canada. Some lingering moisture across central Wisconsin could set
off some isolated showers during the afternoon hours with daytime
heating. Otherwise temperatures will be cooler on Thursday, with
afternoon highs reaching the lower to middle 70s across north-
central Wisconsin, with highs around 80 across central Wisconsin,
and highs of 65 to 70 near the lakeshore.

.LONG TERM...Thursday Night Through Wednesday
Issued at 215 PM CDT Wed Jun 30 2021

The latest ensemble means show the upper air pattern deamplifying
through the weekend.  In general, a quiet weather pattern will will
be in place through Sunday, before thunderstorm chances ramp up once
again early next week.

Thursday night through Friday night...High pressure will be moving
across the region during this period.  Conditions should be quiet
and seasonable as a result, with mostly clear skies and light winds.

Rest of the forecast...The strong upper ridge over northwest North
America tries to fold into the region this weekend, but will weaken
in the process. While temperatures will return above normal this
weekend as some of the heat will extend into the western Great Lakes
region, the core of the heat dome should remain west of the region.
Highs on Saturday and Sunday will range from the mid 80s to low 90s
away from Lake Michigan. Despite the very warm temps, heat indices
are not much higher than actual air temps and shouldn't have a big
impact on outdoor activities. Thereafter, a typical Summer pattern
with a band of weak westerlies near the US-Canadian border then
takes shape for next week. Shortwave energy within the band of
westerlies will drop a cold front into northern Wisconsin early next
week and provide the next chance of thunderstorms.  Given the weak
flow aloft, there is potential for this front to stall nearby the
region and generate several periods of precip into the middle of
next week.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1232 PM CDT Wed Jun 30 2021

Diurnal cumulus clouds will cause SCT-BKN cloud bases between 4-8k
ft this afternoon. An approaching cold front and upper level
disturbance will produce scattered showers and thunderstorms in
the late afternoon and early evening, mainly east of an IMT to EZS
to PCZ line. Will include a TEMPO group for thunderstorms across
the east-central TAF sites given the higher probability for this
activity to reach these sites, with a VCSH for RHI given close
proximity to showers but a much lower chance of one hitting that
TAF site. Skies should then clear tonight, with good flying
weather Thursday.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....Kurimski
LONG TERM......MPC
AVIATION.......Kurimski
Hazardous weather outlook, Jun 30, 1:23 PM CST, 1 hour 52 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
223 PM CDT Wed Jun 30 2021

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-011930-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
223 PM CDT Wed Jun 30 2021

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Scattered thunderstorms are expected during the evening,
especially across northeast Wisconsin. Some of the thunderstorms
could be strong to severe, with the strongest storms capable of
producing hail to one inch and 60 mph winds.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

The chance of thunderstorms will return at times during the early
to middle portion of next week.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report any wind damage or hail to the
National Weather Service in Green Bay.

LMZ521-522-541>543-011930-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
223 PM CDT Wed Jun 30 2021

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Scattered thunderstorms are possible during the evening. Some
storms could be strong to severe, and could produce hail up to one
inch and gusty winds to 50 knots.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

Thunderstorms are possible early next week. Any storms that form
may pose a hazard to mariners.

Kurimski/MPC

In the hours before

Special weather statement, Jun 30, 1:00 PM CST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Green Bay WI
200 PM CDT Wed Jun 30 2021

WIZ012-013-301945-
Florence WI-Northern Marinette County WI-
200 PM CDT Wed Jun 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FLORENCE AND
NORTHERN MARINETTE COUNTIES UNTIL 245 PM CDT...

At 159 PM CDT, Doppler radar was tracking a strong thunderstorm near
Norway, or near Iron Mountain, moving southeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Kingsford, Pembine, Homestead, Niagara, Dunbar, Aurora, Beecher,
Fence, West Bass Lake Campground and Miscauno Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4588 8808 4586 8808 4582 8814 4578 8809
      4578 8805 4579 8799 4577 8799 4575 8787
      4568 8778 4566 8783 4560 8777 4556 8779
      4556 8783 4554 8780 4547 8781 4545 8784
      4570 8843 4572 8843 4572 8848 4575 8855
TIME...MOT...LOC 1859Z 296DEG 19KT 4574 8799

Hykin
Special weather statement, Jun 30, 2:35 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Green Bay WI
335 PM CDT Wed Jun 30 2021

WIZ021-073-074-302130-
Southern Oconto County WI-Southern Marinette County WI-
Northern Oconto County WI-
335 PM CDT Wed Jun 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MARINETTE AND SOUTHERN
OCONTO COUNTIES UNTIL 430 PM CDT...

At 335 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Marinette to 6 miles southeast
of Pound to near Gillett. Movement was southeast at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Marinette, Oconto, Pulaski, Gillett, Pound, Little Suamico, Peshtigo,
Chase, Oconto Falls and Porterfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4476 8774 4486 8766 4488 8762 4494 8767
      4493 8772 4490 8777 4486 8777 4469 8793
      4467 8823 4476 8825 4485 8825 4485 8833
      4503 8842 4508 8810 4522 8786 4503 8754
      4494 8759 4493 8766 4490 8763 4491 8752
TIME...MOT...LOC 2035Z 310DEG 25KT 4507 8777 4500 8797 4496 8825

Hykin
Special weather statement, Jun 30, 2:43 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Green Bay WI
343 PM CDT Wed Jun 30 2021

WIZ022-073-302145-
Southern Marinette County WI-Door WI-
343 PM CDT Wed Jun 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MARINETTE AND CENTRAL
DOOR COUNTIES UNTIL 445 PM CDT...

At 343 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ephraim to 7 miles northeast of Menominee.
Movement was southeast at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Marinette, Sturgeon Bay, Menominee, Jacksonport, Ephraim, Egg Harbor,
Whitefish Bay, Peshtigo, Baileys Harbor and Sister Bay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4501 8710 4486 8715 4475 8759 4488 8762
      4494 8745 4512 8737 4516 8743 4512 8753
      4506 8752 4494 8763 4518 8782 4520 8774
      4510 8761 4514 8761 4513 8752 4524 8735
      4522 8721 4526 8717 4510 8695
TIME...MOT...LOC 2043Z 323DEG 22KT 4521 8724 4517 8748 4512 8775

Hykin
Local storm report, Jun 30, 2:55 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
355 PM CDT WED JUN 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND GST     CHAMBERS ISLAND         45.18N 87.35W
06/30/2021  M39 MPH          DOOR               WI   C-MAN STATION

&&

ECKBERG
Local storm report, Jun 30, 3:13 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
413 PM CDT WED JUN 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     TSTM WND GST     STURGEON BAY            44.83N 87.38W
06/30/2021  M38 MPH          DOOR               WI   AWOS

            OUTFLOW BOUNDARY FROM THUNDERSTORMS OVER THE CENTRAL BAY
            OF GREEN BAY.

&&

ECKBERG

The radar

The Green Bay radar (KGRB), 46 km away, was scanning. The volume nearest the first event began at 21:14 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Oconto

When
June 30, 3:15 PM CST
Where
Oconto County, Oconto
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
44.880, -87.880

Thunderstorm winds downed trees in Oconto. The time of this report is an estimate based on radar data.

Hail, Calumet

When
June 30, 4:55 PM CST
Where
Calumet County, 0.85 mi SW of High Cliff Jct
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.190, -88.280

Penny size hail fell in Sherwood.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2021Every state in 2021This day in weather historyWarnings in Wisconsin, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 959879, 959878.